Kentucky, 2008

Flash Flood and Damaging Winds in Kentucky, June 1 to 3, 2008

June 1 to 3, 2008 · NWS JKL · 5 events in 3 counties and zones

A thunderstorm complex moved east across Kentucky during the overnight and early morning hours of June 3rd. Some of the storms were severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A thunderstorm complex moved east across Kentucky during the overnight and early morning hours of June 3rd. Some of the storms were severe, producing damaging winds. Isolated flash flooding also occurred. The wind was strong enough to bring down a few trees and tree limbs. Two to three inches of rain fell over parts of Bath and Montgomery counties, resulting in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 7:03 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 1, 7:03 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
803 AM EDT SUN JUN 1 2008

.SHORT TERM.../TODAY THROUGH TUESDAY/

MCS HAS REMAINED TO OUR SOUTH AND WEST. ENOUGH INSTABILITY REMAINS
FOR WIDELY SCATTERED THUNDERSTORMS THROUGH THE REMAINDER OF THE
MORNING BUT SEVERE THREAT APPEARS TO HAVE ENDED AND WATCH HAS BEEN
CANCELLED FOR ALL OF OUR COUNTIES. NO OTHER CHANGES MADE...

SURFACE COLD FRONT DRAPED ACROSS THE BLUEGRASS STATE WILL DROP TO
OUR SOUTH TODAY. THE AIRMASS THIS AFTERNOON DOES BECOME A LITTLE
UNSTABLE EVEN WITH THE DRIER AIRMASS FILTERING IN BEHIND THE FRONT
AND WEAK UPPER LEVEL IMPULSES DIVING DOWN IN THE DEVELOPING
NORTHWEST FLOW ALOFT MAY FIRE A FEW STORMS. THUS AT LEAST SLIGHT
CHANCE POPS WILL BE INCLUDED AREAWIDE THROUGH THE AFTERNOON.
OTHERWISE... WEAK SURFACE HIGH BUILDS IN WITH DRY CONDITIONS
ANTICIPATED LATE TONIGHT INTO MONDAY EVENING.

PROGS INDICATE ANOTHER FRONT WILL DROP SOUTHEAST INTO THE OHIO
VALLEY BY LATE MONDAY NIGHT. THIS ALONG WITH INCREASING MOISTURE
RETURN WEST OF THE APPALACHIANS INTO THE UPPER MIDWEST WILL LIKELY
RESULT IN MCS DEVELOPMENT SOMEWHERE TO OUR NORTHWEST LATE MONDAY
NIGHT. PROGS IN AGREEMENT THIS ACTIVITY WILL PROGRESS EASTWARD
REMAINING TO OUR NORTH... BUT NOT VERY CONFIDENT OF THIS SO WILL
MAINTAIN SLIGHT CHANCE TO CHANCE POPS ACROSS THE AREA LATE MONDAY
NIGHT INTO TUESDAY.

AS FOR TEMPERATURES... WILL CONTINUE TO FAVOR THE COOLEST GUIDANCE
NUMBERS FOR HIGHS... OR EVEN GO A DEGREE OR TWO LOWER THROUGH THE
PERIOD BASED ON RECENT MOS PERFORMANCE. A BLEND FOR LOWS LOOKED
REASONABLE. A SLIGHTLY COOLER AND DRIER AIRMASS WILL ADVECT IN
BEHIND THE FRONT LATER TODAY AND TONIGHT BUT THIS APPEARS TO MODIFY
QUICKLY WITH HIGHS WARMING BACK WELL INTO THE 80S BY TUESDAY.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

THERE IS GENERAL MODEL AGREEMENT THAT A TROUGH WILL CARVE OUT IN THE
WESTERN AND CENTRAL CONUS...WHILE RIDGING TAKES PLACE ACROSS THE
EASTERN CONUS. A SURFACE COLD FRONT WILL APPROACH FROM THE NORTHWEST
ON TUESDAY NIGHT INTO WEDNESDAY...BEFORE BECOMING QUASI-STATIONARY
AND EVENTUALLY RETURNING NORTH AS A WARM FRONT BY THURSDAY. HAVE
MAINTAINED AT LEAST LOW CHANCE POPS IN THROUGH WEDNESDAY NIGHT WITH
THIS FRONTAL BOUNDARY NEAR THE FORECAST AREA. RIDGING AND SUMMER-
LIKE TEMPERATURES TAKE PLACE THEREAFTER...WITH A WEAK COLD FRONT
APPROACHING BY SATURDAY AND PERHAPS PROVIDING ENOUGH MOISTURE RETURN
FOR AN ISOLATED SHOWER OR STORM IN THE AFTERNOON. TEMPERATURES WERE
NUDGED UPWARDS EACH PERIOD IN GENERAL AGREEMENT WITH THE 01/00Z GFSX
MOS NUMBERS...WHICH LOOK VERY GOOD CONSIDERING THE AIRMASS PROGGED
TO BE OVERHEAD THROUGH THE PERIOD.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

IFR TO MVFR FOG IN THE VALLEY LOCATIONS SHOULD QUICKLY IMPROVE AROUND
13Z OR 14Z...THOUGH WITH RH STILL RATHER HIGH SOME HZ MAY LINGER.
OTHEWISE...AN ILL DEFINED COLD FRONT IS OVER THE REGION AND IT WILL
COMBINE WITH DAYTIME HEATING AND WEAK UPPER LEVEL DISTURBANCES TO
BRING SCATTERED SHRA/TSRA TODAY. HANDLED THIS WITH VFR CIGS WITH A CB
CLOUD GROUP AND VCSH...THOUGH LOCALLY BRIEF IFR OR LOWER IS POSSIBLE
UNDER ANY THUNDERSTORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE
LONG TERM....GEOGERIAN
AVIATION...JP
Hazardous weather outlook, Jun 1, 3:44 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
444 AM EDT SUN JUN 1 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
444 AM EDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY INTO THE EARLY EVENING HOURS. SMALL
HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY NIGHT THROUGH WEDNESDAY
NIGHT AND THEN AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE

In the hours before

Special weather statement, Jun 1, 5:47 AM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
647 AM EDT SUN JUN 1 2008

KYZ086>088-011115-
KNOX-HARLAN-BELL-
647 AM EDT SUN JUN 1 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN KNOX AND SOUTHWESTERN
HARLAN AND NORTHERN BELL COUNTIES THROUGH 715 AM EDT SUNDAY
MORNING...

AT 647 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARREN...
MOVING EAST AT 32 MPH.

THIS STORM WILL BE NEAR FOURMILE AND PINEVILLE AROUND 655 AM
EDT...WALLSEND AROUND 700 AM EDT...CARY AROUND 705 AM EDT...KETTLE
ISLAND AROUND 710 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

PELTON
Special weather statement, Jun 1, 6:14 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EDT SUN JUN 1 2008

KYZ087-088-011145-
HARLAN-BELL-
714 AM EDT SUN JUN 1 2008

...A STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN HARLAN AND CENTRAL
BELL COUNTIES THROUGH 745 AM EDT SUNDAY MORNING...

AT 714 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STRAIGHT
CREEK...MOVING EAST AT 32 MPH.

THIS STORM WILL BE NEAR BALKAN AROUND 720 AM EDT...BLACK SNAKE AROUND
725 AM EDT...INSULL AROUND 730 AM EDT...TWILA AROUND 735 AM
EDT...STANFILL AROUND 740 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

PELTON

The radar

The Jackson,KY radar (KJKL), 73 km away, was scanning. The volume nearest the first event began at 14:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Bath

When
June 1, 9:15 AM EST to 9:20 AM EST
Where
Bath County, 3.56 mi W of Kendall Spgs to 3.95 mi WSW of Kendall Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.096, -83.845

A couple of roads had 6 inches of water flowing over them.

Thunderstorm Wind, Bath

When
June 3, 8:38 AM EST to 8:42 AM EST
Where
Bath County, 5 mi WSW of Owingsville
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
38.122, -83.855

Several trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Montgomery

When
June 3, 8:57 AM EST to 9:02 AM EST
Where
Montgomery County, 7 mi N of Jeffersonville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.081, -83.850

A couple of large tree limbs were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Menifee

When
June 3, 9:15 AM EST to 9:20 AM EST
Where
Menifee County, 1 mi SW of Rothwell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.940, -83.713

One tree was blown down across a road near Rothwell.

Thunderstorm Wind, Menifee

When
June 3, 9:22 AM EST to 9:27 AM EST
Where
Menifee County, Frenchburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.950, -83.630

A power line was downed by thunderstorm wind gusts.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108330, 108327, 108329, 108331, 108332.